Statin Drug Overdose Prompts Kidney Failure

Author:

An elderly man with a history of heart disease filed a malpractice suit against his cardiologist after being prescribed Lipitor and suffering from rhabdomyolysis. Though the man exercised regularly and maintained a healthy diet and exercise regime, his cardiologist put him on 80 mg a day of Lipitor as a precautionary measure to reduce the risk of his high cholesterol and heart disease. The patient’s skeletal muscle began to steadily break down, and he began to experience signs of kidney failure. A pharmacologist was asked to consult on the case and opine on the validity of the cardiologist’s Lipitor prescription.

Question(s) For Expert Witness

  • 1. Do you dispense lipitor?
  • 2. Have you ever lectured or published on statins?

Expert Witness Response E-005901

Atorvastatin, more commonly called Lipitor, is an inhibitor for the HMG-CoA reductase passage that produces cholesterol. Clinical dose ranges between 10 mg a day and 80 mg a day. Several muscle-related adverse events are associated with atorvastatin administration including rhabdomyolysis. The risk for rhabdomyolysis increases in a dose-dependent manner, so that risk is higher when doses of atorvastatin are escalated. While I do not directly dispense atorvastatin as a pharmacologist and not a pharmacist, I have high level knowledge on the clinical pharmacology of this drug. My research, which is funded by a government research center, includes preclinical studies that involve atorvastatin and its role in neuroprotection following ischemic stroke. To this end, I have both lectured and published on atorvastatin and other statin drugs.

Contact this expert witness